Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: GABITRIL (tiagabine) new anti-anxiety drug?????

Posted by MB on December 20, 2001, at 10:47:15

In reply to Re: GABITRIL (tiagabine) new anti-anxiety drug????? MB, posted by Mitch on December 20, 2001, at 9:44:13

> > Hey Mitch,
> > I think you're right that the Gabitril might not be the best MS for me...but I still want to give it one more try with a much slower upward titration this time. Before I start switching meds, I want to be 100% sure (or at least close to it) that it's not tolorable. This is more for my own weird obsessive reasons than for any good logical reason. I remember during my first ride on the AD merry-go-round some years ago. If I didn't like the side effects of a drug, I'd switch to a new one within a few days. Then, if I didn't like the side effects of the next drug, I would start obsessing (I mean *really* obsessing) about whether or not I had given the previous drug a good chance (maybe a lower dose would have worked? maybe this? maybe that? etc.) and I would want to go back to it for another try and the doc would be like, "Nope, we've already tried that, let's try something new." I would obsess over the "what ifs" until I drove myself crazy. So, I'm going to try a slower titration and then, if I still can't tolorate the Gabitril, I will call it an unequivocal failure and ask to have my MS changed (another reason I want to give the Gabitril another chance is that i just bought 120 pills yesterday--ouch!). The doc said that the next MS he would want to try if Gabitril didn't work would be Trileptal. Have you heard anything one way or another about its efficacy in treating rage/anger problems? Is it bacically a "safer Tegretol"?
> >
> > Out of curiosity, what type of titration schedule did you use to get up to 24 mg?
> >
> > Take it easy,
> > MB
> >
>
>
> MG,
>
> I understand what you mean about the *obsessing* about whether you missed out by switching a med too soon. I have crossed paths with several meds with several trials just to *show* myself that something or other doesn't work-sure enough. What seems to work the best for identifying something that is good is noticing a substantial improvement in the symptoms you are treating (relatively early on) without regard to side effects.


Yeah...saddly, I don't notice any real benifit from the Gabitril (but I'm only on 8mg/day). What I *do* notice is that I'm mildly headachy, nauseated, and I can't remember huge chunks of yesterday...nor can I differeniate the memories I have of yesterday with the memories I have of the day before that. I was having physical symptoms *before* the medication (headache, fatigue, nausea, visual flashes of color/light) and I figured that they were psychosomatic and that they would go away with medication, but this medication is actually making it worse.


> The one "rule-of-thumb" that hasn't failed me yet is: If something doesn't seem to be helping (something!) after a certain length of time it probably never will.


The hard part for me is determining what that length of time is. There are two waiting periods, it seems...a) the time one waits for start-up side effects to diminish and b) the time one waits for the desired effects to kick in. Paxil was a medicine I tolorated pretty well after I had been on it for six months, but when I first took it I thought the doc was crazy: the stuff felt like poison. It was just a matter of waiting it out. However, in the end, it was pointless for me to "wait it out" because the medicine did absolutely nothing positive for my mood and made me gain thirty pounds. THEN, it was living hell getting off the stuff--a nightmare. So, I want to give the drug some time, but not too much time...especially since I don't notice anything good from it. How long at what dose is enough...how long is too much? It's not like I can just call my doc and ask. He's out of state and booked up for months (my next phone appointmet in in three weeks). He said that if I ran into real trouble with the Gabitril to call his secretary and he would schedule 15 minutes on the phone during his lunch hour. I don't want to put him in that situation until I've firmly decided.


> I was on Trileptal rather briefly. I didn't get the "obviously helping me" reaction to it that I did with Depakote or Neurontin or Lithium. I got nauseated really bad-there were others here that complained of that as well. The *one* thing I did notice-it *did* improve my attentiveness, in other words I didnt' feel all dulled out by it.


Trileptal *helped* your attentiveness??!! That's very cool. This stuff I'm on now is making me feel totally stupid. The pharmacist said that was supposed to be transient, though.


> As far as MS meds that helped with "rage-anger" problems Lithium and Neurontin helped the most. Depakote helped some, but it made my depression worse-which made me sullen and grouchy. OH yeah-Topamax probably would do a good job (if you can tolerate it). The Gabitril in hindsight helped with grouchiness, too-I just couldn't tolerate the cognitive adverse events. I titrated it at the slowest rate you can 4mg/week. I got to 24mg/day-hey I didn't bail out! But it was a nightmare for me.
>
> Actually, in my honest opinion....MOST of the "anger" and "rage" problems that I have experienced were not the result of a "lack" of or "incorrect" mood stabilizer-it was a freaking antidepressant or an anxiolytic causing the problem. In my personal experience here's a few that made me a real bastard: Remeron, Effexor, Buspar. Prozac could also set me off some. Zoloft to a lesser extent. Celexa and Paxil didn't experience any grouchiness. TCA's would do it rather easily-especially desipramine. The odd-ball one is Wellbutrin. I can "feel" grouchy, but I don't pop off and start adrenalizing and ruminating. It must the impulse control with the ADHD-who knows??


Interesting...just goes to show that YMMV: Wellbutrin made me absolutely, out-of-my-mind, violently enraged. I could only tolorate it with Xanax. So anxiolytics gave you anger/rage? What do you think the mechanism of *that* was? That seems almost conterintuitive that that would happen. I remember getting restless leg syndrome from Librium. Now *that* was one reaction i didn't see comming.


> good luck,
>
> Mitch


Good luck to you as well,
MB


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:MB thread:86944
URL: http://www.dr-bob.org/babble/20011213/msgs/87514.html